Kansas, 2022

Drought in Kansas, February 15 to 28, 2022

February 15 to 28, 2022 · NWS GID · 2 events in 2 counties and zones

S. Drought Monitor (USDM) assigned Severe Drought (D2) to a small portion of the six-county North Central Kansas area, specifically southern portions of Rooks and Osborne counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Halfway through February 2022, and for the first time since March 2021, the U.S. Drought Monitor (USDM) assigned Severe Drought (D2) to a small portion of the six-county North Central Kansas area, specifically southern portions of Rooks and Osborne counties. During the 11-month interim during which D2 was held at bay, Moderate Drought (D1) made two appearances: 1) a fairly brief emergence into parts of Osborne/Mitchell counties during August 2021...2) a more recent re-introduction into mainly Rooks/Osborne counties in late-December 2021, followed by expansion to the entire six-county area in early-February (one week prior to the aforementioned introduction of D2). Digging a bit deeper into precipitation data, it is apparent that the February 2022 return of Severe Drought (D2) to southern Rooks/Osborne counties had been building for quite some time, given that the vast majority of the preceding nine months had featured prevailing below normal precipitation (a contributing factor to an outbreak of significant wildfires in/near the area in mid-December 2021). And as it turned out, this onset of D2 only signaled the start of a steadily-worsening drought situation within North Central Kansas through late winter/early spring 2022, as both precipitation and snowfall deficits continued to mount.

Focusing specifically on the southern Rooks/Osborne counties area, and referencing data from the NWS cooperative observer in Natoma (one of the very-driest official weather stations in the region from mid-2021 into early-2022), the nine-month period from June 2021-Feb. 2022 was actually THE DRIEST on record out of 87 years with mostly-complete records! More specifically, Natoma measured merely 6.92 of precipitation through these nine months...an incredible 35% of normal. Interestingly, this long-lasting dry stretch kicked in right on the heels of a very wet May 2021, which featured 8.31 of rain (4th-wettest on record). Although it is relatively uncommon to see a two-category degradation in drought status during the winter months (in this case from D0 to D2), the extreme nature of the late 2021-early 2022 dryness proved to be an exception.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 14, 11:43 PM CST, 17 minutes earlier.

Area forecast discussion, Feb 14, 11:43 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1143 PM CST Mon Feb 14 2022

...Aviation Update...

.DISCUSSION...(This evening through Monday)
Issued at 402 PM CST Mon Feb 14 2022

A quiet and dry day today with clear skies across the area and
temperatures right on track. Still a decent temperature gradient
today (though not as much as yesterday) with highs in the mid 40s
over the northeast, upper 40s central, and lower 50s southwest. Flow
aloft is turning more zonal with time and will continue to do so
over the coming hours. At the sfc a glancing blow from high pressure
is helping to turn our winds more southerly and southeasterly as the
high continues to track east. Winds have really lightened up this
afternoon to less than 10 mph most places, but this will not last
long as this high moves east and a sfc low develops to the west the
pressure gradient will tighten and winds will increase. Cloud cover
is also expected to increase overnight with some high cirrus moving
in from the northwest.

Flow aloft tomorrow will become more southwesterly thanks to a
deepening approaching wave from the west. Tomorrow's temps will be
an interesting battle between warm southerly flow and the presence
of a good bit of high cirrus. Highs still look to be warmer and
around 60s for Nebraska and into the mid 60s for Kansas. This is
slightly on the warmer side of guidance as the pattern would suggest
decent WAA and drier air, and we could end up surpassing these highs
if there is not nearly as much cirrus around. If the cirrus is
worse, then these could end up being too warm. Fire weather is a
concern again tomorrow and is discussed in more detail in the fire
weather section below. Tuesday night our next cold front drops
through.

Wednesday we are in southwest flow aloft with the open wave over the
southwest CONUS. A sfc trof will swing through at the sfc ahead of
the upper wave. This disturbance will track south of us and the bulk
of the precip will unfortunately miss us to the southeast. Though
models do suggest that we will at least be clipped by the northern
portions of the precip, and we currently have slight PoPs in
portions of Jewell, Mitchell, and Osborne counties. Though a few
models do show the possibility of a frontogenetic band over North
Platte's CWA to our west and northwest, there could be a little bit
of precip that grazes the northwest portions of the CWA from this
band, but right now confidence is low. So to account for these model
discrepancies and possibilities, have included flurries in the
northwest, but with less coverage than the previous forecast as
models appear to have backed off slightly. Wednesday and Thursday
will be the coldest days of the forecast with Wednesday's highs in
the 30s and 40s on Wednesday and in the 30s on Thursday.

The open wave aloft swings through on Thursday with high pressure
settling in at the sfc. This will help tighten the sfc pressure
gradient and lead to some breezier winds on Thursday along with the
coldest temps of the week. Northwest flow aloft resumes on Friday
with sfc troughing behind the departing high pressure. Friday
temperatures rebound back up into the 50s thanks to WAA with
westerly, downsloping flow at the sfc. Fire weather will also be a
concern again on Friday and is discussed more in the fire weather
section below. Aloft we stay in northwest flow with slight ridging
to the west on Saturday. At the sfc temps will continue to warm as a
sfc high slides southeast and turns flow southerly. Sunday flow
aloft flattens with the next approaching wave over the Pac NW, this
wave moves through later in the day along with the sfc trof with our
next front expected to come through Sunday morning, though this is
really more of a wind shift than anything. Sunday looks to be the
warmest day of the 7-day with highs into the 60s across the board.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1133 PM CST Mon Feb 14 2022

Low level wind shear is expected into Tuesday morning, with sct-
bkn high clouds streaming into the area.

Gusty south winds develop by mid morning on Tuesday, persisting
through the afternoon. A cold front arrives just after this TAF
period Tuesday night, shifting winds back to the north.

&&

.FIRE WEATHER...
Issued at 402 PM CST Mon Feb 14 2022

A Red Flag Warning is in effect for our Kansas counties for tomorrow
afternoon from Noon till 7pm. This is due to the combination of low
RH values and high winds. RH values will be as low as 15 percent and
winds look to be in the 15-20 mph range with gusts to around 30 mph.
The winds will be the weakest factor as a sfc trof approaches from
the west and could weaken our winds to below criteria.

Thursday will be another day of near critical fire weather
conditions across the board. Winds are expected to be around 10-20
mph with gusts to around 25-30 mph. RH values are as low as 17
percent. With temperatures being only in the 30s, fire weather is
expected to stay as only a near critical concern.

Friday and Sunday look to be the next two main days with fire
weather concerns. Friday will see winds similar to Tuesday in the 15-
20 mph range with gusts to around 30 mph. RH values are currently
forecasted to be in the 20s, but this is subject to change in future
forecasts. Sunday will be the warmest day of the forecast with highs
in the 60s across the board. Breezy southwesterly winds are also
expected. With lower RH values this will also make for at least near
critical fire weather concerns on both days.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...Red Flag Warning from noon to 7 PM CST Tuesday for KSZ005>007-
     017>019.

&&

DISCUSSION...Shawkey
AVIATION...Mangels
FIRE WEATHER...Shawkey
Hazardous weather outlook, Feb 14, 3:43 PM CST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
343 PM CST Mon Feb 14 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
343 PM CST Mon Feb 14 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

On Tuesday afternoon, near-critical to critical fire weather
conditions are expected across much of the outlook area, due to
the combination of southerly winds gusting to near 30 MPH, and
relative humidity dropping as low as 15 to 25 percent. The overall
worst combination of the strongest winds and the lowest relative
humidity of 15 to 20 percent appears to focus within our north
central Kansas counties, where a Red Flag Warning has been issued
from noon through 7 PM. Refer to the latest warning message for
additional information.

Following a mid-week cool-down, a return to milder weather Friday
through Sunday could promote additional rounds of at least near-
critical fire weather conditions within the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Rooks

When
February 15, 12:00 AM CST to February 28, 11:59 PM CST
Where
Rooks forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Drought, Osborne

When
February 15, 12:00 AM CST to February 28, 11:59 PM CST
Where
Osborne forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006336, 1006337.